My rheumie for the lupus, and the neuro for myMS are putting their heads together, (I'm blessed with great docs who work together). They are suggesting methotrexate to cover both. According to neuro it is used in secondary progressive. Is anyone here familiar with that drug? I understand it is a mild form of chemotherapy. And, when used for MS, you get a small dose (according to my doc)..nothing compared to the cancer patients. A positive for me is that there would be no more shots.
So, again, does anyone here take it for MS? It would help to have some imput from others being treated with it.
Hi Sweetie, I haven't heard of it treating MS but know it is a treatment for lupus and RA.
Methotrexate interferes with the growth of certain cells of the body, especially cells that reproduce quickly, such as cancer cells, bone marrow cells, and skin cells.
Methotrexate is used to treat certain types of cancer of the breast, skin, head and neck, or lung. Methotrexate is also used to treat severe psoriasis and rheumatoid arthritis.
Methotrexate is usually given after other medications have been tried without successful treatment of symptoms.
This was the DMARD I am suppose to start taking for Stills but am taking a lot of steroids to get this flare under control. I will try to look into this a little more for you. It seems they are trying to kill two birds with one stone to me. Methotrexate is a powerful drug and definately needs to be thought over thoroughly. Keep me posted, Sweetie.
I was on MTX for psoriasis. I have wondered if it was possibly what triggered my MS.
I had my first spot of psoriasis when I was 12. By the time I was in my 20's every joint what covered. In 30's I was dx's with psoriatic arthritis and started on MTX (methotrexate).
When I was 18 I had a nasty case of Mono. I also had a herpes cold sore that would appear on my cheek. It was a real problem. When I was on MTX I started getting a bunch of cold sores. One right after another.
I was put on another medication to help cut down on the cold sores. I started running a temp after 4 months on MTX. I ran a temp of 100+ for 3 weeks. They finally decided to test me for Mono. I tested postive for active Mono for the second time in my life when I was 38 years old.
I stopped the MTX and spent 3 months in bed recovering from the Mono. I did some digging on the internet to see if there was any connection between Mono and MTX.
What I found was MTX does not GIVE you Mono, but it can lower your bodies resistance and the Mono can be triggered again. Of course now there is that possible link between the EBV and MS.
So, who knows. I think I am one of those people who had things come together just right. I also have a family history of MS, so that did not help my situation any.
Anyway, that was my experence with this medication. I did not like the foggy brain side effect it gave me. It was awful.
I think MTX makes a lot of sense in your situation. It has been used for forever in all sorts of problems. Yes, it is a form of cyto-toxic chemotherapy, but it is on the mild side. I was on it a couple times when they were actively treating my Autoimmune Inner Ear Disease. It upset my stomach too much and I never stayed on it long enough.
I was on MTX for MS in combination with Betaseron for about a year. I took it in injection form. I started with .4 cc and worked up to 1 cc over a period of time (sorry I don't remember the exact time period, but the titration periods were about 3 weeks apart).
I do remember that I was sick in bed each day of the shot, they were once a week, and even worse on the titration day. I did my shots on Sunday morning and planned to do nothing that day. It was also not a Betaseron shot day.
The reason for the MTX was to try to slow down my exacerbation rate. I was having 3-4 exacerbations a year and it was thought that maybe by adding MTX to the Beta, it would somehow stop the cycle.
It does work for some people, but it didn't work for me. But I gave it the old college try...
I am one of those people who are very med sensitive.
Like you, I had an excellent Rheumatologist working in conjunction with my Neurologist. My PCP physician was also watching over me so I had very good care for the year I was trying this.
He said the shots would work better for me b/c I have so much stomach upset from medications that he wanted to bypass that route (thank you doc!). The shots were subq in my stomach and they did NOT hurt at all. They were less painful than the Beta shots and left absolutely NO site reaction whatsoever.
Good luck with it. I hope it works for you. I know it has helped others with MS.
I also am dx'd with chemical sensitivities. The jury's still out on whether or not they are going to try it at this point, so we will see. They tried me on one of the first lupus drugs they use and I reacted horrendously to it. The rheumie just shook his head, while my neuro said he heard of others who couldn't take it. I see the neuro on Wednesday, so we'll see what happens. I just another MRI done, too, after being on copaxone for 5 months, so we'll see what that shows. I consider it a major victory that I'm able to do the copaxone even though it's so painful, I refuse to give up.
I was on Enbrel 18 months for PA, which they think triggered my MS. Not caused it, because that is not the way it works, but triggered what was already there. I have been on MTX for a bit over a year now. I am handling it very well according to my Rheumy. I am not sure how well it is really working. Plaques are not too bad, flare occasionally, but kept under control with Dovonex, which didn't work well before the MTX. I just started Copaxone in Feb for the MS. Hate it Hate it Hate it. My Rheumy and Neuro decided that the Copaxone was the best course so I wouldnt have to stop the MTX as I was tolerating it so well. Perhaps yours are thinking the same but in the opposite order?
Having one immune disorder is not fun, having two is just plain annoying. I never know which Doc to talk to about what symptom!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.